Alert archive / Texas / High Wind Watches in 2017
High Wind Watch 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 22, 2017, 1:59 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2017, 1:59 PM CST (19:59 UTC)
- In effect from
- Feb 23, 2017, 12:00 PM CST
- Expired
- Feb 23, 2017, 3:48 AM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3286 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792 WWUS74 KMAF 221959 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CST Wed Feb 22 2017 ...High Wind Warning in effect for the Guadalupe Mountains Thursday through Friday afternoon... ...High Wind Watch in effect Thursday afternoon for the southeast New Mexico Plains...Van Horn Highway 54 Corridor...Upper Trans Pecos...and northern Permian Basin of west Texas... .A strong upper level storm system will track across the central Plains on Thursday. Wind speeds should increase dramatically across southeast New Mexico, the Upper Trans Pecos and the northern Permian Basin of west Texas Thursday. Strong winds will continue across the Guadalupe Mountains Thursday night and Friday. NMZ027-TXZ258-231200- /O.UPG.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/ /O.NEW.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1259 PM MST Wed Feb 22 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 2 PM MST FRIDAY... * TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST Friday. * WINDS...West winds 40 to 55 mph sustained. Gusts 60 to 70 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ045>047-050>052-057-058-231200- /O.NEW.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Van Horn, and Pecos 159 PM CST Wed Feb 22 2017 /1259 PM MST Wed Feb 22 2017/ ...HIGH WIND WATCH IN EFFECT THURSDAY AFTERNOON... * TIMING...Thursday afternoon. * WINDS...West winds 25 to 45 mph with gusts to 60 mph. * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
522 WWUS74 KMAF 230948 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 348 AM CST Thu Feb 23 2017 ...High Wind Warning in effect for the Guadalupe Mountains this morning through Friday afternoon... ...High Wind Warning in effect for the southeast New Mexico Plains this morning through this evening... ...Wind Advisory in effect this afternoon for the Van Horn Highway 54 Corridor...Davis Mountains...Trans Pecos region and much of the Permian Basin... .A strong upper level storm system will track across the central Plains today. Wind speeds are expected to increase across much of the region around mid morning, persisting through the afternoon hours. Wind speeds should diminish below high wind and advisory limits this evening however strong winds will continue across the Guadalupe Mountains tonight through Friday mid-day. NMZ028-029-033-034-232200- /O.UPG.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/ /O.EXB.KMAF.HW.W.0008.170223T1600Z-170224T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, and Jal 248 AM MST Thu Feb 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * TIMING...this afternoon. * WINDS...West winds 30 to 45 mph with gusts to 60 mph. * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ027-TXZ258-232200- /O.CON.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 248 AM MST Thu Feb 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 2 PM MST FRIDAY... * TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST Friday. * WINDS...West winds 45 to 55 mph sustained. Gusts 65 to 75 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TXZ045>047-050>052-057-058-232200- /O.UPG.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/ /O.NEW.KMAF.WI.Y.0008.170223T1800Z-170224T0000Z/ Gaines-Dawson-Borden-Andrews-Martin-Howard- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos- Including the cities of Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Van Horn, and Pecos 348 AM CST Thu Feb 23 2017 /248 AM MST Thu Feb 23 2017/ ...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...this afternoon. * WINDS...West winds 32 to 38 mph with gusts to 55 mph. * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TXZ059>062-067-068-074-075-232200- /O.NEW.KMAF.WI.Y.0008.170223T1800Z-170224T0000Z/ Loving-Winkler-Ector-Midland-Ward-Crane- Davis/Apache Mountains Area-Pecos- Including the cities of Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine, Fort Davis, and Fort Stockton 348 AM CST Thu Feb 23 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... * TIMING...this afternoon. * WINDS...West winds 25 to 35 mph with gusts to 55 mph. * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 22, 11:39 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 22, 11:39 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Wed Feb 22 2017
DISCUSSION...
See 18Z aviation discussion below.
AVIATION...
VFR conditions through the period. Winds become more
southwesterly this afternoon around 10kts.
PREV DISCUSSION... /issued 353 AM CST Wed Feb 22 2017/
DISCUSSION...
The warmest day of the week is expected today with west, downsloping
winds and sunny skies persisting. Westerly flow aloft developing
overhead will advect an 850mb thermal ridge into the region and high
temperatures are expect to warm in to the mid-upper 80s most
locations this afternoon. Meanwhile, a lee surface trough will
develop ahead of the next upper trough swinging through the western
ConUS today. The surface low will continue to strengthen through
Thursday as the upper trough moves east into the Central Plains,
increasing westerly winds across much of the CWA. Confidence is high
that Guadalupe Mountains will see high winds Thursday and likely
overnight into Friday morning as the upper speed max associated with
the upper trough rotates overhead. Winds across SE NM and south
through the Davis Mountains will likely reach advisory criteria (30
mph sustained) through Thursday evening. Very dry conditions are
expected today and tomorrow and could cause some problems for fire
weather. Please see the Fire Weather Discussion below for more
details.
Will get a cool down Friday as a Pacific front moves through then
another surge of cooler air Saturday with the passage of a cold
front, returning high temperatures to the 60s. This will be short-
lived with the return of south winds by Sunday and high temperatures
will warm to the upper 70s to low 80s through the beginning of next
week.
FIRE WEATHER...
It will be dry across the area today, but winds greater than 20 mph
will only be seen in the Guadalupe Mountains where a Red Flag
Warning is in effect. Critical fire weather conditions will spread
across most of the area tomorrow as an upper trough moves into the
southern Rockies. Strong winds are expected in the Guadalupe and
Davis Mountains and very windy conditions will spread east into the
adjacent plains and combined with minimum afternoon humidities
dropping below 10 percent will lead to very critical fire weather
conditions. Upgraded the Thursday watch to a warning and expanded it
eastward to include all of our eastern counties. Conditions will be
more marginal in the eastern Permian Basin with lighter winds and
humidities closer to 15 percent but felt it best to go ahead and
include those counties. A cold front will arrive Friday decreasing
the fire weather threat some, but very low dewpoints will offset the
cooler temperatures some and critical fire weather conditions will
again be possible mainly in the Guadalupe and Davis Mountains, as
well as the adjacent plains in southeastern New Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 51 86 41 / 0 0 0 0
Carlsbad 87 50 80 40 / 0 0 0 0
Dryden 90 52 90 50 / 0 0 0 0
Fort Stockton 89 55 88 46 / 0 0 0 0
Guadalupe Pass 76 49 68 35 / 0 0 0 0
Hobbs 83 47 77 35 / 0 0 0 0
Marfa 82 41 78 35 / 0 0 0 0
Midland Intl Airport 87 51 85 42 / 0 0 0 0
Odessa 87 51 85 42 / 0 0 0 0
Wink 88 47 84 39 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 7 PM MST Thursday for Guadalupe
Mountains-Southeast Plains.
Red Flag Warning until 7 PM MST this evening for Guadalupe
Mountains.
High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 11 AM CST /10 AM MST/ to 8 PM CST /7 PM
MST/ Thursday for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
and Upper Trans Pecos-Scurry-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Red Flag Warning until 7 PM MST this evening for Guadalupe
Mountains.
High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains.
&&Hazardous weather outlook, Feb 22, 4:30 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 430 AM CST Wed Feb 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 430 AM CST Wed Feb 22 2017 /330 AM MST Wed Feb 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Windy...warm and dry conditions expected to result in critical fire weather conditions across the Guadalupe Mountains this afternoon. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy...warm and dry conditions will result in critical fire weather conditions across southeast New Mexico and much of West Texas Thursday. A Red Flag Warning is in effect. Strong west winds will be possible in the Guadalupe Mountains Thursday. A High Wind Watch remains in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 4:16 AM CST | Red Flag Warning | MAF | 16 hr | |
| Feb 22, 4:16 AM CST | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 40 hr |
| Feb 22, 1:59 PM CST | High Wind Warning | MAF | 52 hr |
Nearby
High Wind Watches in Texas, 2017High Wind Watches in New Mexico, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.